Ask a doctor

Droopy Eyes After Botox?

I had botox in my forehead and around my outer eyes,,,after one week I am black and blue around my eyes and my one eye lid is drooping terribly. This was performed at a very reputable plastc suregoens office but by his injection person" ...I am very very upset ...my one eye lid is totally drooping...what can i do about it....

Doctor Answers (12)

Droopy Eyelid After Non-Plastic Surgeon Injector...

+1
The bruising will likely resolve in 1-2 weeks and return to normal.  The eyelid droop, however, may not resolve once the bruising improves.  You will need to return to you physician to properly examine you and determine if you truly have eyelid droop from the Botox, because this can be treated.

Eyelid droop can happen if the Botox was injected too close to your eyelid-elevating muscle, the levator palpebral superioris. In such a scenario, the Botox will diffuse inadvertentaly onto the levator muscle and cause an eyelid droop, that typically lasts 1-2 months but can last as long as the full dose of Botox, as may be the case in your situation.  It can be treated with Apraclonidine eye drops that may raise your eyelid up to 2mm. Be sure your prescribing physician discusses all the potential side-effects of the drops, such as "adrenaline-like" symptoms like anxiety or heart pounding; you may also experience eye irritation, eye dryness, and eye pain, amongst other symptoms. If these symptoms occur, you will likely need to take some lubricating eye drops, lower the dose, switch the eye-drops, or stop the drops altogether...

Note that Eye-BROW droop can also happen (and may appear like bunching of the upper eyelid mimicking eyelid droop sometimes); this happens from (a) the Botox being injected too low on the brow or (b) receiving too much Botox -- too high an effective dose to the brow is commonly due to the naturally weakened forehead muscles with age (that require less Botox to be paralyzed) or overlapping treatments of Botox (i.e. getting Botox treatments too frequently resulting in overlapping effects).

I would encourage you to seek the services of an experienced physician injector. I think the key lies in truly understanding the anatomy of the injected area, and more importantly the variability in the anatomy between patients -- for brows, the forehead, and anywhere else you plan on receiving a Botox injection. This includes having a firm understanding of the origin, insertion, and action of each muscle that will be injected, the thickness of each muscle targeted, and the patient variability therein. As an aesthetic-trained plastic surgeon, I am intrinsically biased since I operate in the area for browlifts and facelifts, and have a unique perspective to the muscle anatomy since I commonly dissect under the skin and see the actual muscles themselves. For me, this helps guide where to inject and where not to. However, with that said, I know many Dermatologists who know the anatomy well despite not operating in that area, and get great results.

Good luck.


Chestnut Hill Plastic Surgeon
5.0 out of 5 stars 3 reviews

Problem after Botox

+1

  Dear asr56, Bruising is the most common side effect after Botox injections. Drooping of your brow may be a result of the bruising or secondary to the brow muscles being weakened. If bruising/swelling are the cause, then the sagging will resolve in another week or so. If it still persists, then you must wait for the Botox to wear off. If your eyelid is sagging (ptosis) then lopidine drops can be effective. I disagree with some of my colleagues about having a nurse injector perform injections. I believe that a properly trained RN or PA with MD supervision can competently inject Botox and other injectables with complication rates that equal my MD colleagues. Even doctors have patients with bruising, drooping brows and eyelids. In my opinion, when seeking treatments from non MD providers, make sure the injector is an RN or PA and has a board certified MD training and supervising them. The good news for you is that the results are temporary. Good luck. #Dr. Gervais

Douglas L. Gervais, MD
Minneapolis Plastic Surgeon
5.0 out of 5 stars 95 reviews

Droopy upper eyelid after botox

+1

black and blue bruising can occur after any injection, but I'm not sure why you would be black and blue around both eyes unless you have a coagulation problem of bleeding. You should speak to your primary care doctor about this. If you take a medication that causes more bleeding like aspirin, plavix, coumadin, Advil, Ibuprofen, Alleve, Motrin, vitamin E, fish oil, and supplements such as Garlic, Ginseng, Ginko, Ginger and others might be a contributory factor. 

The droopiness may be related to relaxation of muscles too close to the eyebrow and the next treatment should avoid these areas. There are many patients who have heavy foreheads and they don't have much room to droop without causing the eyebrows and upper eyelids to droop further.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 32 reviews

You might also like...

Droopy Eyes After Botox

+1
Your symptoms are in line with certain Botox side effects reported after the treatment, particularly eye problems such as double vision, blurred vision, decreased eyesight, and drooping eyelids. Clearly, you are suffering from the last side effect mentioned. I would suggest going back to the doctor and explaining the issue and your frustrations with the results to determine the best course of action. Best of luck. 

Daniel Shapiro, MD
Scottsdale Plastic Surgeon
5.0 out of 5 stars 100 reviews

Botox and droopy eyes.

+1
There has been such a surgeon the popularity of bow tie almost everyone who can hold a needle is doing it. I think that under the direct supervision of an experienced professional it is probably okay to have someone other than the doctor provide the injection. But the fact is do this in my practice. Even though Botox is not technically a invasive procedure I think it functionally is and patients deserve the experienced hands of a person who knows what they're doing. It's also a great way to develop patient relationships which are important in insuring successful outcomes.

Srdjan Ostric, MD
Chicago Plastic Surgeon

Botox and droopy eyes

+1

Please return to your injector for assessment.  It is possible to have some bruising after injections, and since your forehead was injected, you probably have an eyebrow droop rather than an eyelid droop.  The effect will start to wear off in about one month.  Perhaps the plastic surgeon should administer the injections next time.

Martie Gidon, MD, FRCPC
Toronto Dermatologist
5.0 out of 5 stars 16 reviews

Droopy Eyelids after Botox

+1

Eyelid drooping after Botox can ocur sometimes. This is why you want to have the Dermatologist, Plastic Surgeon or Opthalmologist do your injections and not their assistant. We spend years working with injections and the musculature.The little bit of money you save is not worth it if you have to deal with a droopy lid for 3 to 4 months.You should go where the physician of these specialties is doing the treatments for the patient. If it is the eyelid drooping and not the brow drooping the eye drops Iopidine should erase the problem. It usually kicks in quickly and can solve your problem.Good luck to you.

Esta Kronberg, MD
Houston Dermatologic Surgeon
5.0 out of 5 stars 17 reviews

Treating eyelid droop (ptosis) after injection of Botox, Dysport, or Xeomin

+1

Eyelid droop (ptosis) is an uncommon but not rare complication of injection of botulinum toxins into the glabellar (frown) area. It is most likely due to the injection on the brow in the midpupillary line, but may occur from the injection just above and lateral to the nose. The duration is usually only a few weeks but occasionally it lasts the several month duration of the Botox, Dysport or Xeomin injections. If treating with iopidine drops, be sure that you position your head so that the drops go under the upper lid. If they only drop to below the lower lid they won't help pop the droopy lip up.

 

Kenneth A. Arndt, M.D.

SkinCare Physicians

Chestnut Hill, Ma. 02467

Kenneth A. Arndt, MD
Chestnut Hill Dermatologist

Droopy eyelid

+1

It is very difficult to answer your question without seeing you in person, but based on your description you should have your provider evaluate you. If the eyelid droop you are describing is from the brow, you'll have to wait until the Botox wears off. If the eyelid droop is from the eyelid, then drops of Iopidine will help, and it should resolve in 2 to 6 weeks. It's best to schedule a follow up for proper assessment and have your provider help you determine the next step.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 147 reviews

Complication of Botox injection

+1
I do not believe that support staff should be injecting Botox or fillers. There are many board certified plastic surgeons and dermatologists out there who spend years in training in facial anatomy. I recommend that you return for a visit with a physician, not an injection person, whatever that means. Best wishes.

Robert L. Kraft, MD
New York Plastic Surgeon
5.0 out of 5 stars 13 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.